Drought, Columbia
- When
- July 5, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Columbia forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.214, -93.227 (the zone’s center; the record gives no point)
Severe drought conditions developed by the first week of July across Lafayette and Columbia Counties in Southwest Arkansas, in response to a prolonged period of above normal temperatures (3-4+ degrees) throughout June, and below normal rainfall since early May. June monthly rainfall amounts ranged from one to two inches, some two to four inches below normal, with July totals fairing slightly…
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Severe drought conditions developed by the first week of July across Lafayette and Columbia Counties in Southwest Arkansas, in response to a prolonged period of above normal temperatures (3-4+ degrees) throughout June, and below normal rainfall since early May. June monthly rainfall amounts ranged from one to two inches, some two to four inches below normal, with July totals fairing slightly better ranging from two to three inches. However, afternoon temperatures reached or exceeded 100 degrees on multiple days between July 19th-26th, only exasperating the drought conditions in place. Many farmers/producers lost many of their non-irrigated crops, with increased instances of wildfires and heightened fire danger noted throughout the month as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 4, 10:49 PM CST, 1 hour 11 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 1149 PM CDT Wed Jul 4 2018 .AVIATION... For the 05/06Z TAF period, VFR conditions prevail this evening as earlier convection has come to an end across the region. Expect lingering debris cirrus overnight with most of the cumulus field dissipating with the now decayed convection. Some patchy fog and low clouds may redevelop at a few sites toward daybreak Thursday, most likely at LFK and possibly TYR/GGG. Winds have decoupled with mainly light and variable conditions. Speeds to increase by around 05/15Z from the E/NE between 5-10 kts. Isolated convection will develop once again on Thursday afternoon but low confidence limits anything more than VCTS mention at this time with any shwrs/storms dissipating after sunset. /19/ && .PREV DISCUSSION... /issued 1001 PM CDT Wed Jul 4 2018/ SHORT TERM... Isolated convection is holding on this evening over parts of the region as outflow boundaries linger from earlier shwrs and storms. Expect a continued downward trend over the next few hours with all activity expected to dissipate before midnight. Temperature trends look to be on par with the current forecast and all other elements appear on track. Thus, no forecast changes are planned at this time. /19/ PREV DISCUSSION... /issued 227 PM CDT Wed Jul 4 2018/ SHORT TERM.../Tonight through Thursday night/ Tropical wave moving along the SE TX Gulf Coast today will continue wwd tonight. Cannot rule out a few storms becoming strong, but convective trends so far have been for slow intensification, likely due to a lack of strong heating today. Some lingering shwrs/tstms may persist through the evening hours, but should diminish prior to midnight. Upper ridge now centered over the nrn OH River Valley will reinforce itself wwd over the Central Plains by Thursday, as another tropical wave moves along the nrn Gulf Coast. Generally disturbed pattern along the srn periphery of the ridge will allow for aftn convection to develop again Thursday, with temps only topping out in the mid 90s. /12/ LONG TERM.../Friday through Wednesday Night/ By Friday, we will continue to see a weakness across S LA into SE TX and offshore which will continue to move westward, south of a large ridge centered across the Four-Corners region of the country into the Ohio Valley. This east to west flow will continue to be a favorable flow for at least scattered diurnally driven convection through the upcoming weekend into early next week. Couple the disturbance to our south on Friday with a weak disturbance rounding the back side of the ridge to our north and east for Saturday with a backdooring cold front associated with it. This front may make it near the I-20 Corridor late Saturday into Sunday before either returning back to the north or stalling out all together by next week but the front will serve as another focus for scattered convection for the upcoming weekend. By the following work week, yet another disturbance will round the ridge along the northern Gulf Coast and move our way from the east. Moisture should be plentiful and with daytime heating, expecting for scattered convection once again, at least for Monday into Tuesday. By Wednesday, there are some indications that the ridge which has been anchored across the Upper Midwest will try to build into the Southeast U.S. which may cut off our diurnally driven rain maker. Did not stray too far from MOS Max and Min temps through the extended but did bump up afternoon highs for Days 6-7 of the forecast giving more credit to increased ridging. /13/ && .PRELIMINARY POINT TEMPS/POPS... SHV 76 94 76 95 / 20 30 30 30 MLU 75 94 75 95 / 20 40 30 30 DEQ 76 93 74 95 / 10 30 20 30 TXK 75 93 76 94 / 10 30 20 30 ELD 75 95 75 94 / 20 30 30 30 TYR 74 94 76 94 / 20 30 30 30 GGG 74 95 75 95 / 20 30 30 30 LFK 73 93 74 93 / 20 40 30 30 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 19/12/13
Hazardous Weather Outlook National Weather Service Shreveport LA 624 AM CDT Wed Jul 4 2018 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-051130- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 624 AM CDT Wed Jul 4 2018 This Hazardous Weather Outlook is for southern Arkansas, for northern Louisiana, for eastern Texas and southeast Oklahoma. .DAY ONE...Today and Tonight... Scattered showers and thunderstorms will develop today mainly along and South of I-20, as an Easterly wave of tropical moisture continues to move Westward along the Texas Gulf coast. North of I-20 coverage may be just isolated, but any thunderstorm could produce dangerous lightning and gusty winds near heavy downpours. Isolated severe activity may be possible during the mid to late day heat and could bring down damaging winds. Otherwise, the heat will continue in the low to mid 90s along with the high humidity, pushing the heat index over 100 to 105 degrees. While outside, remember to take frequent shade breaks and drink plenty of water. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Coverage of thunderstorms will become scattered again area wide for the late work week and into the weekend as a slow moving cold front approaches the region from the North. The main threat from any strong thunderstorms in this heat will continue to be for some damaging winds and dangerous lightning even into next week as the front washes out over our area. If thunder roars, move indoors. .SPOTTER INFORMATION STATEMENT... Activation of emergency managers, amateur radio operators and storm spotters will not be needed through tonight. 24
The national radar mosaic for the moment the first event began.
2 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776035, 776037.